×

zbMATH — the first resource for mathematics

The geometry and topology of quotient varieties of torus actions. (English) Zbl 0812.14031
The author studies the topology of the quotient variety of a complex algebraic projective variety \(X\) with an action of a complex algebraic torus \((\mathbb{C}^*)^ n\). As a main result, he obtains an inductive formula for the intersection Betti numbers. The formula includes singular quotients. One can always find a rationally nonsingular quotient and a canonical map that is a small resolution in the sense of Goresky- MacPherson. The most important quotients under consideration are those that can be understood as symplectic reduced spaces.
The author starts with a nice introduction to this subject. The main part of the paper contains an adequate stratification, the proof that there exist small resolutions and the decomposition theorem for the intersection homology in the symplectic case. In a further step this is done analogously in the so-called semigeometric case which generalizes the symplectic one. But the results are smaller: Vanishing property of intersection homology in odd degree and isomorphism to rational intersection groups are transferable from the fixed-point set to the quotient. Finally, an application to flag varieties is given. See also F. C. Kirwan, “Cohomology of quotients in symplectic and algebraic geometry”, Math. Notes 31 (1984; Zbl 0553.14020).
[See also erratum to this paper in the following review.].

MSC:
14L30 Group actions on varieties or schemes (quotients)
14M17 Homogeneous spaces and generalizations
14F43 Other algebro-geometric (co)homologies (e.g., intersection, equivariant, Lawson, Deligne (co)homologies)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] M. F. Atiyah, Convexity and commuting Hamiltonians , Bull. London Math. Soc. 14 (1982), no. 1, 1-15. · Zbl 0482.58013 · doi:10.1112/blms/14.1.1
[2] M. F. Atiyah, Angular momentum, convex polyhedra and algebraic geometry , Proc. Edinburgh Math. Soc. (2) 26 (1983), no. 2, 121-133. · Zbl 0521.58026 · doi:10.1017/S0013091500016837
[3] H. Bass and W. Haboush, Linearizing certain reductive group actions , Trans. Amer. Math. Soc. 292 (1985), no. 2, 463-482. JSTOR: · Zbl 0602.14047 · doi:10.2307/2000224 · links.jstor.org
[4] A. A. Beĭ linson, J. Bernstein, and P. Deligne, Faisceaux pervers , Analysis and topology on singular spaces, I (Luminy, 1981), Astérisque, vol. 100, Soc. Math. France, Paris, 1982, pp. 5-171.
[5] A. Bialynicki-Birula, Some theorems on actions of algebraic groups , Ann. of Math. (2) 98 (1973), 480-497. JSTOR: · Zbl 0275.14007 · doi:10.2307/1970915 · links.jstor.org
[6] A. Bialynicki-Birula and A. J. Sommese, A conjecture about compact quotients by tori , Complex analytic singularities, Adv. Stud. Pure Math., vol. 8, North-Holland, Amsterdam, 1987, pp. 59-68. · Zbl 0616.14037
[7] R. W. Carter, Simple groups of Lie type , John Wiley & Sons, London-New York-Sydney, 1972. · Zbl 0248.20015
[8] V. I. Danilov, The geometry of toric varieties , Uspekhi Mat. Nauk 33 (1978), no. 2(200), 85-134, 247. · Zbl 0425.14013 · doi:10.1070/RM1978v033n02ABEH002305
[9] C. De Concini, G. Lusztig, and C. Procesi, Homology of the zero-set of a nilpotent vector field on a flag manifold , J. Amer. Math. Soc. 1 (1988), no. 1, 15-34. JSTOR: · Zbl 0646.14034 · doi:10.2307/1990965 · links.jstor.org
[10] W. Fulton, Intersection theory , Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. · Zbl 0541.14005
[11] I. M. Gelfand and V. V. Serganova, Combinatorial geometries and the strata of a torus on homogeneous compact manifolds , Uspekhi Mat. Nauk 42 (1987), no. 2(254), 107-134, 287. · Zbl 0629.14035
[12] I. M. Gelfand, R. M. Goresky, R. D. MacPherson, and V. V. Serganova, Combinatorial geometries, convex polyhedra, and Schubert cells , Adv. in Math. 63 (1987), no. 3, 301-316. · Zbl 0622.57014 · doi:10.1016/0001-8708(87)90059-4
[13] M. Goresky and R. MacPherson, On the topology of algebraic torus actions , Algebraic groups Utrecht 1986, Lecture Notes in Math., vol. 1271, Springer, Berlin, 1987, pp. 73-90. · Zbl 0633.14025 · doi:10.1007/BFb0079233
[14] M. Goresky and R. MacPherson, Intersection homology. II , Invent. Math. 72 (1983), no. 1, 77-129. · Zbl 0529.55007 · doi:10.1007/BF01389130 · eudml:143014
[15] M. Goresky and R. MacPherson, On the topology of complex algebraic maps , Algebraic geometry (La Rábida, 1981), Lecture Notes in Math., vol. 961, Springer, Berlin, 1982, pp. 119-129. · Zbl 0525.14010
[16] V. Guillemin and S. Sternberg, Convexity properties of the moment mapping , Invent. Math. 67 (1982), no. 3, 491-513. · Zbl 0503.58017 · doi:10.1007/BF01398933 · eudml:142923
[17] V. Guillemin and S. Sternberg, Birational equivalence in the symplectic category , Invent. Math. 97 (1989), no. 3, 485-522. · Zbl 0683.53033 · doi:10.1007/BF01388888 · eudml:143712
[18] D. Kazhdan and G. Lusztig, Schubert varieties and Poincaré duality , Geometry of the Laplace operator (Proc. Sympos. Pure Math., Univ. Hawaii, Honolulu, Hawaii, 1979), Proc. Sympos. Pure Math., XXXVI, Amer. Math. Soc., Providence, R.I., 1980, pp. 185-203. · Zbl 0461.14015
[19] F. C. Kirwan, Cohomology of quotients in symplectic and algebraic geometry , Mathematical Notes, vol. 31, Princeton University Press, Princeton, NJ, 1984. · Zbl 0553.14020
[20] J. Marsden and A. Weinstein, Reduction of symplectic manifolds with symmetry , Rep. Mathematical Phys. 5 (1974), no. 1, 121-130. · Zbl 0327.58005 · doi:10.1016/0034-4877(74)90021-4
[21] D. Mumford and J. Fogarty, Geometry Invariant Theory , second edition ed., Ergeb. Math. Grenzgeb. (2), vol. 34, Springer-Verlag, Berlin, 1982. · Zbl 0504.14008
[22] R. Sjamaar and E. Lerman, Stratified symplectic spaces and reduction , Ann. of Math. (2) 134 (1991), no. 2, 375-422. JSTOR: · Zbl 0759.58019 · doi:10.2307/2944350 · links.jstor.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.